Hail, Dickey
- When
- September 19, 2:30 PM CST to 2:33 PM CST
- Where
- Dickey County, 0.84 mi NW of Merricourt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.210, -98.760
Strong instability combined with impressive deep layer shear to produce an environment ripe for severe weather over eastern and parts of central North Dakota. A cold front and upper level trough approached and moved through the area in the mid-afternoon into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Strong instability combined with impressive deep layer shear to produce an environment ripe for severe weather over eastern and parts of central North Dakota. A cold front and upper level trough approached and moved through the area in the mid-afternoon into the evening. Initially, one very strong storm moved over Dickey and LaMoure counties and produced tennis ball size hail and strong wind gusts estimated to around 75 mph. This caused crop and property damage. A brief break in convective activity followed before additional thunderstorms formed. No severe weather was reported with the second round of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 19, 1:31 PM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 231 PM CDT Tue Sep 19 2017 .SHORT TERM...(This evening through Wednesday) Issued at 146 PM CDT Tue Sep 19 2017 Convection continues to track east across central ND this afternoon. Greatest risk of severe storms looks to be along and east of a line from around Harvey to Linton. Most mesoscale models show rapid intensification near the current line of convection in the next 1-2 hours as remaining cap dissipates. With a very strong synoptic system, all threats remain: Large hail, Damaging winds and even tornadoes. The severe threat will exit the eastern CWA during the evening hours. Clearing from west to east tonight with overnight lows dropping into the mid 30s possibly over the southwest. Areal extent appears small for areas of frost. Will mention some frost but advisory not anticipated at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 146 PM CDT Tue Sep 19 2017 Cooler and much drier on Wednesday. Our main concern will be possible fire weather issues in the southwest during the afternoon. Minimum humidities are in the 20 to 25 percent range with sustained winds around 20 mph. As was mentioned on the mid shift, it still looks like marginal fire weather conditions may exist for a brief period. With uncertainty in duration with only marginal winds, we will not issue a fire weather watch at this time. Overnight shift can re-evaluate. If we mix out more than anticipated, fire weather hazards may still be needed. Relatively dry period Wednesday and Thursday as the first upper low lifts into Canada. The next round of active weather picks up Thursday night and continues through the weekend as another upper low deepens over the western U.S. keeping a southwest upper flow over the northern plains. However, we also begin to cool down and the thunder risk beyond today and tonight looks to be minimal through the weekend. Highs mainly in the 60s and 70s Wednesday and Thursday. A transition on Friday to cooler highs mainly in the 50s over the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 146 PM CDT Tue Sep 19 2017 The main hazard to aviation this afternoon and evening will be thunderstorms. For this used VCTS for KBIS-KJMS due to timing uncertainty. But conditions favor a line of thunderstorms with gusty winds, possibly impacting KJMS around 21Z-24Z today. VFR conditions expected behind the cold front that moves through KJMS this evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 237 PM CDT Tue Sep 19 2017 NDZ005-013-022-023-025-035>037-046>048-050-051-201945- Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- 237 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms capable of producing hail as large as golfballs, damaging winds up to 70mph, and a few tornadoes, are possible along and east of Highway 83 this afternoon and early evening. The greatest risk is in the James River Valley. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter's are encouraged to report severe weather to the Bismarck National Weather Service at 1-800 247-0212, or via Facebook and Twitter. NDZ001>004-009>012-017>021-031>034-040>045-201945- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 237 PM CDT Tue Sep 19 2017 /137 PM MDT Tue Sep 19 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a slight chance for thunderstorms today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. twh
Special Weather Statement National Weather Service Bismarck ND 1225 PM CDT TUE SEP 19 2017 NDZ046-047-191800- Logan ND-Emmons ND- 1225 PM CDT TUE SEP 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN AND SOUTHEASTERN EMMONS COUNTIES UNTIL 100 PM CDT... At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm near Strasburg, or 12 miles southeast of Linton, moving north at 50 mph. Half inch hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Strasburg. LAT...LON 4603 10006 4605 10019 4647 10019 4643 9980 TIME...MOT...LOC 1725Z 193DEG 45KT 4610 10011 EDWARDS
Special Weather Statement
National Weather Service Bismarck ND
226 PM CDT TUE SEP 19 2017
NDZ050-051-192000-
Dickey ND-McIntosh ND-
226 PM CDT TUE SEP 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DICKEY AND
SOUTHEASTERN MCINTOSH COUNTIES UNTIL 300 PM CDT...
At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Long Lake, or 13 miles east of Ashley, moving
northeast at 30 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Forbes.
LAT...LON 4604 9929 4628 9901 4628 9899 4602 9859
4594 9876 4594 9930
TIME...MOT...LOC 1925Z 225DEG 27KT 4598 9911
JONESThe Aberdeen radar (KABR), 88 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
There was damage to crops and property.
Windows and vehicles were damaged.
A grain bin was destroyed. Homes in the area suffered roof damage. Many tree branches were down.
Corn crops were flattened to the ground.
Strong thunderstorm wind gusts blew the roof off of a machine shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716214, 716216, 716222, 716224, 716225, 718142, 718141, 716228.